Can Trastuzumab Therapy Continue After LVEF Decline in HER2+ Breast Cancer?

February 11, 2019
Dave Levitan
Dave Levitan

The researchers looked at cardiac outcomes among a group of HER2+ breast cancer patients treated with trastuzumab who had an asymptomatic LVEF decline of < 50%.

Continuation of trastuzumab therapy after an asymptomatic decline in left ventricular ejection fraction (LVEF) was tolerable in a majority of patients with HER2-positive breast cancer, according to a new study.

“Cardiotoxicity is a well-described adverse effect associated with trastuzumab, and can manifest as an asymptomatic decline in LVEF or symptomatic heart failure (HF),” wrote study authors led by Yasin Hussain, MD, of Weill Cornell Medical College in New York. Based on current recommendations, trastuzumab therapy should be interrupted if a significant decline in LVEF is observed. “Treating oncologists are faced with the dilemma of balancing the risk of worsening cardiac function or possible progression to HF and the benefit of improved cancer outcomes with continuation of trastuzumab.”

The researchers compared cardiac outcomes among a group of 60 patients with HER2-positive breast cancer treated with trastuzumab who had an asymptomatic LVEF decline of < 50%. Among those, 23 patients continued trastuzumab therapy, and 37 interrupted the therapy. The results were published in Breast Cancer Research and Treatment.

In the full cohort, patients had a median age of 54 years, and 82% had early-stage disease. Twenty patients (33%) had hypertension, 12% had diabetes, and 18% had hyperlipidemia. Notably, 21 of 23 patients who continued trastuzumab therapy were treated with new or increased doses of cardiac medications, including beta-blockers, ACE inhibitors, and/or angiotensin receptor blockers (ARBs); all such patients were followed by a cardiologist.

Of the patients who continued trastuzumab therapy, 61% tolerated the therapy without a cardiac event. Six patients (26%) developed worsening LVEF decline, though without HF symptoms; another 3 patients (13%) developed a cardiac event (1 had HF, and 2 had possible/probable cardiovascular deaths).

Among the 37 patients who interrupted trastuzumab therapy, 15 were rechallenged with the agent after LVEF improved. Of those, 12 successfully completed the full course of therapy, while 3 developed a recurrent LVEF decline, which resulted in permanent trastuzumab discontinuation. The other 21 patients were not rechallenged with trastuzumab, due to persistent LVEF decline, being at or near the end of trastuzumab treatment course, or discretion of the treating oncologist; 1 patient was lost to follow-up. One of the 37 patients developed a cardiac event (HF) even after interruption of trastuzumab.

“The optimal clinical management of patients with trastuzumab-induced asymptomatic LVEF decline remains unknown,” the authors wrote. “Our results highlight that many patients with a LVEF < 50% tolerated additional trastuzumab while being treated with beta-blockers, ACE inhibitors, or ARBs.” They stressed that the decision to continue therapy should still be based on a careful consideration of the cardiovascular and oncologic risks and benefits.

Susan Dent, MD, of Duke University in Durham, North Carolina, who was not involved in the research, said the results suggest it is reasonable to consider continuing trastuzumab in this population, and especially in the metastatic setting. She noted that the low rate of rechallenge in the group with interrupted trastuzumab was more concerning. “We are withholding life-sustaining (in metastatic disease) or curative (in early disease) therapy for these patients,” she told Cancer Network. “Asymptomatic drops in LVEF should not preclude patients from continuing their planned cancer treatment if they are managed through a multidisciplinary approach through coordinated care with the oncologist, cardiologist, and primary care provider.” She added that the ongoing SAFE-HEaRt study will help shed light on this topic in the near future.